Wyoming, 2017

High Wind in Wyoming, November 30, 2017

November 30, 2017 · NWS CYS · 1 event in 1 county or zone

A brief period of high sustained winds developed near Arlington.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CYS wrote it up.

A brief period of high sustained winds developed near Arlington.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cheyenne, WY wrote its last area forecast discussion before the first event at Nov 30, 8:07 PM MST, 43 minutes earlier.

Area forecast discussion, Nov 30, 8:07 PM MST, 43 minutes before
Area Forecast Discussion
National Weather Service Cheyenne WY
807 PM MST Thu Nov 30 2017

.UPDATE...
Issued at 757 PM MST Thu Nov 30 2017

WYDOT observations are already indicating sustained winds of 35-40
MPH, with gusts around 50 MPH at ARL. High-res models suggest CAG-
CPR gradients at H7/H85 will increase slightly in the next few hrs
due to lee troughing over southeast Wyoming, and H7 flow may climb
near 50 knots overnight. This suggests some potential for winds to
increase further, with 40-45 MPH sustained winds and 60+ MPH gusts
overnight through early Fri. Issued a High Wind Warning valid thru
18z. Updated forecast products will be sent within the hour.

&&

.SHORT TERM...(This evening through Friday)
Issued at 130 PM MST Thu Nov 30 2017

Challenges in the forecast deal with strong winds Saturday night
into Sunday followed by snow coverage and accumulations Sunday
night into Monday.

Currently...A pretty nice days out across southeast Wyoming and
Nebraska Panhandle...albeit a little on the chilly side. Afternoon
temperatures at 1PM range from the mid 40s west of the Laramie
range to the mid 50s in the Panhandle. Area under a ridge of high
pressure with mostly sunny skies. It is breezy out by Arlington
this afternoon with a couple WYDOT sites hitting 45-50MPH gusts.
Overall...a normal Wyoming day.

Winds staying up tonight as Craig to Casper 850/700mb height
gradients remain around 35/45 mtrs respectively, so gusts to
40-45mph likely to continue out by Arlington tonight. Need to be
watching Friday for winds as GFS forecasting 700mb winds 50-55kts
across Carbon and Albany Counties. Could see a few gusts Friday
approaching 60mph out by Arlington...but widespread strong winds
are not expected.

.LONG TERM...(Friday night through Thursday)
Issued at 130 PM MST Thu Nov 30 2017

A possibly more widespread wind event looks to be in the offing
for Sunday. Widespread 50-55kts forecast over Carbon and Albany
Counties Sunday 09Z to 18Z. Think this may be a period we will
need High Wind headlines for at least Arlington as a minimum. GFS
high wind product though...only showing 850/700mb height gradients
around 40mtrs. My thinking is that this product has been
struggling on wind events this season so far and a High Wind
Warning may be needed for WY-110.

Strong cold front set to move into our western counties Sunday.
Snow begins out over the Snowy and Sierra Madre Ranges as early as
18Z Sunday and continues through much of Monday. Certainly looks
like a good snow event for these mountain ranges and we will
likely need a Watch for them. Question comes in for the lower
areas. Latest GFS coming more in line with the ECMWF with higher
QPF. Some issues on timing with the GFS roughly 12 hours later on
the onset of widespread snow. Again, something we will be watching
as the event draws closer.

Very cold Monday as 700mb temperatures fall to -13 to -15C. With
temperatures this cold...surface highs will struggle to reach
freezing everywhere. Did undercut guidance on temperatures for
Monday and Monday night...keeping most areas below freezing during
the day. All precip should fall as snow and we are looking at
fairly widespread winter headlines, either warnings or advisories.
Best chances for 6+ inches of snow will be the mountains and west
of the Laramie Range Monday.

Back to a cold windy pattern after Monday evening across southeast
Wyoming and Nebraska Panhandle for the rest of the extended.

&&

.AVIATION...(For the 00Z TAFS through 00Z Friday evening)
Issued at 554 PM MST Thu Nov 30 2017

VFR prevails through the TAF period. Gusty winds developing by 18z
Friday, especially over the southeast WY terminals.

&&

.FIRE WEATHER...
Issued at 130 PM MST Thu Nov 30 2017

Gusty west to southwest winds to continue through Sunday. Will see
afternoon humidity dropping into the 20s with good to excellent
overnight recoveries. So fire weather concerns are expected to be
minimal. A widespread snow event looks to take shape Sunday night
into Monday that should give most areas accumulating snows.
Especially the mountains and areas west of the Laramie Range.

&&

.CYS WATCHES/WARNINGS/ADVISORIES...
WY...High Wind Warning until 11 AM MST Friday for WYZ110.

NE...None.
&&

UPDATE...CLH
SHORT TERM...GCC
LONG TERM...GCC
AVIATION...CLH
FIRE WEATHER...GCC
Hazardous weather outlook, Nov 30, 3:32 AM MST, 17 hours 18 minutes before
Hazardous Weather Outlook
National Weather Service Cheyenne WY
332 AM MST Thu Nov 30 2017

WYZ101>119-011045-
Converse County Lower Elevations-Niobrara County-
North Laramie Range-Ferris/Seminoe/Shirley Mountains-
Shirley Basin-Central Laramie Range and Southwest Platte County-
East Platte County-Goshen County-Central Carbon County-
North Snowy Range Foothills-Southwest Carbon County-
Sierra Madre Range-Upper North Platte River Basin-Snowy Range-
Laramie Valley-South Laramie Range-South Laramie Range Foothills-
Central Laramie County-East Laramie County-
332 AM MST Thu Nov 30 2017

This hazardous weather outlook is for southeast Wyoming.

.DAY ONE...TODAY AND TONIGHT

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

A low pressure system is forecast to impact the area early next
week and bring chances for snow along with much colder
temperatures Monday through Wednesday.

.Spotter information statement...

Spotter activation will not be required at this time.

NEZ002-003-019>021-054-055-095-096-011045-
Dawes-Box Butte-Scotts Bluff-Banner-Morrill-Kimball-Cheyenne-
North Sioux-South Sioux-
332 AM MST Thu Nov 30 2017

This hazardous weather outlook is for portions of western
Nebraska.

.DAY ONE...TODAY AND TONIGHT

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

A low pressure system is forecast to impact the area early next
week and bring chances for snow along with much colder
temperatures Monday through Wednesday.

.Spotter information statement...

Spotter activation will not be required at this time.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 high wind. Local standard time, as filed.

High Wind, North Snowy Range Foothills

When
November 30, 8:50 PM MST to 11:50 PM MST
Where
North Snowy Range Foothills forecast zone
Measured
35 kt (40 mph) measured sustained
Reported by
Department of Highways
Coordinates
41.675, -106.327 (the zone’s center; the record gives no point)

The WYDOT sensor at Arlington measured sustained winds of 40 mph or higher.

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wyoming in 2017Every state in 2017This day in weather historyWarnings in Wyoming, November 2017

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 727196.